Oxycontin and Hearing Loss – Deafness Causing Side Effects
Growing up, your parents, teachers and other adults probably warned you of the dangers of doing drugs. Addiction is the main reason for abstaining from drug use, but also the damaging effects drugs can have on your physical, mental and emotion health as well.
Although street drugs such as heroin, cocaine and marijuana are the ones you are taught to avoid, prescription painkillers such as oxycontin, are also a source of abuse, addiction and other problems such as hearing loss. Oxycontin and hearing loss is believed to connect to one another.
Here are the facts behind oxycontin, and why oxycontin and hearing loss are so closely tied together.
What is Oxcontin?
Before understanding oxycontin and hearing loss, it is best to know what this drug is, first. Oxycontin is a type of oxycodone, a prescription medicine that is disbursed as a painkiller for acute or chronic pain. Athletes regularly take this, as well as Vicodin for any muscle or joint pain experienced. The side effects of this drug are nausea, dizziness, constipation, and sweating, vomiting and hearing loss. Oxycontin is believed to be very addictive, thus doctors warn against relying on this drug too much to ease the pain.
While most painkillers have temporary side effects, others can have serious and long lasting damage if they are overused. Oxycontin and hearing loss are closely related because of this fact. The toxins from the drug can have a very negative effect on the central nervous system of the body, which is made up of the brain and spinal cord.
The auditory nerve the stems from the ear to the auditory part of the brain, carrying sounds from the outside world to the brain to be processed and heard. When the auditory nerve is damaged, the result is a loss of hearing slightly, or almost completely. It is believed that oxycontin can cause hearing loss if it is overdosed. Current media speculates that talk show host Rush Limbaugh lost a great deal of his hearing due to his drug abuse of Vicodin and oxycontin, thus furthering the tie between oxycontin and hearing loss.
What Can Be Done
Because of this strong connection between oxycontin and hearing loss, it is important to consult with you doctor of the risks of using this type of prescription. Taking oxycontin in as low dosages as possible is the best way to prevent hearing loss, and also prevent a very serious, and sometimes fatal addiction.
Next article: Vicodin and Hearing Loss - Deafness Side Effects